South Dakota, 2016

Hail in South Dakota, August 15, 2016

August 15, 2016 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced quarter sized hail from near Silver City to Sheridan Lake before diminishing in intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced quarter sized hail from near Silver City to Sheridan Lake before diminishing in intensity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 12:39 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 15, 12:39 PM MST, 1 hour 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
139 PM MDT MON AUG 15 2016

.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 126 PM MDT Mon Aug 15 2016

Upper shortwave approaching the northern plains will combine with
diurnal heating to produce scattered thunderstorms across much of
the area this afternoon and evening...with the best chance of
stronger thunderstorms located over parts of northeastern
Wyoming...the Black Hills and the plains east of the Black Hills
including southwestern into south central South Dakota. MLCAPE
has risen to around 1500J/KG over those areas this aftn. Vertical
shear is marginal for severe development but still expect to see
a fews severe storms develop with damaging wind gusts possible
due to the high based nature of the storms. Large hail is also
possible. The thunderstorms will move off to the southeast this
evening. Lows will mainly be in the 50s.

On Tuesday, the western upper ridge will build a little further
to the east across the central and northern Rockies. Temperatures
will be a few degrees warmer, in the upper 80s to lower 90s across
the area. There will be a slight chance of afternoon and evening
showers and thunderstorms mainly over and near the Black Hills
with isolated storms also possible over parts of northeastern
Wyoming and far southwestern South Dakota. Low temperatures
Tuesday night will fall into the mid 50s to mid 60s.

.LONG TERM...(Wednesday Through Monday)
Issued at 126 PM MDT Mon Aug 15 2016

Progressive pattern expected in the period. Continued
indications for a strong cold front by Thur night as an eastern pac
ridge builds into western noam and forces long trajectory northerly
flow into central noam. This system will bring much cooler temps for
a short period by the end of this week, although progressive flow
will lead to a quick warm up with western conus ridging shifting
quickly east. Best chance for more widespread precip still looks to
be in the Thur-Fri period with the expected cold front and lingering
cyclonic flow aloft. Otherwise, perturbed nw flow will persist
beyond the weekend, with likely impulses in the flow supporting near
daily chances of convection, esp around the Black Hills.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 126 PM MDT Mon Aug 15 2016

Isolated to scattered thunderstorms with local mvfr/IFR
conditions will develop this afternoon over ne WY and invof the
Black Hills. Convection will push se across ne WY and far western SD
through evening. A few severe cells will be possible with damaging
wind and large hail. Gusty winds will be possible with all
showers/storms. Left TS out of the terminals given low probs there
attm.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...10
LONG TERM...JC
AVIATION...JC
Hazardous weather outlook, Aug 15, 5:15 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
615 AM MDT MON AUG 15 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
615 AM MDT MON AUG 15 2016 /715 AM CDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PARTS OF THE AREA FROM
TUESDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 15, 12:01 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
101 PM MDT MON AUG 15 2016

SDZ029-151930-
SOUTHERN BLACK HILLS SD-
101 PM MDT MON AUG 15 2016

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER COUNTY...

AT 101 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WIND CAVE VISITORS CENTER...OR 9 MILES NORTH OF HOT SPRINGS...MOVING
SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WIND CAVE VISITORS CENTER AND SOUTHWESTERN WIND CAVE NATIONAL PARK.

LAT...LON 4358 10357 4362 10346 4355 10339 4354 10339
      4351 10342 4349 10352
TIME...MOT...LOC 1901Z 327DEG 7KT 4356 10350

JC
Special weather statement, Aug 15, 1:03 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
203 PM MDT MON AUG 15 2016

SDZ029-152030-
SOUTHERN BLACK HILLS SD-
203 PM MDT MON AUG 15 2016

...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER COUNTY...

AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STOCKADE LAKE...OR NEAR CUSTER...MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUSTER...SANATOR...LEGION LAKE...CUSTER STATE PARK...CUSTER PARK GAME
LODGE...STOCKADE LAKE AND BLUE BELL.

LAT...LON 4372 10366 4382 10356 4378 10336 4363 10354
TIME...MOT...LOC 2003Z 301DEG 9KT 4374 10354

JC
Local storm report, Aug 15, 1:35 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             6 NNE DOWNTOWN CUSTER   43.84N 103.55W
08/15/2016  E1.00 INCH       CUSTER             SD   PARK SERVICE

&&

ME
Special weather statement, Aug 15, 2:02 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT MON AUG 15 2016

SDZ028-152130-
CENTRAL BLACK HILLS SD-
302 PM MDT MON AUG 15 2016

...STRONG THUNDERSTORM OVER WESTERN PENNINGTON COUNTY...

AT 301 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PACTOLA RESERVOIR...OR NEAR HILL CITY...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PACTOLA RESERVOIR AND SHERIDAN LAKE.

LAT...LON 4404 10361 4409 10346 4401 10337 4394 10358
TIME...MOT...LOC 2101Z 315DEG 8KT 4403 10354

JC

The radar

The Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pennington

When
August 15, 2:12 PM MST
Where
Pennington County, 3 mi SSE of Silver City
Measured
1 in hail
Reported by
Public
Coordinates
44.040, -103.547

Hail, Pennington

When
August 15, 2:25 PM MST
Where
Pennington County, Sheridan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.980, -103.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655070, 655071.